zbMATH — the first resource for mathematics

Two-dimensional Riemann solver for Euler equations of gas dynamics. (English) Zbl 1043.76042
Authors’ summary: We construct a Riemann solver based on two-dimensional linear wave contributions to the numerical flux that generalizes the one-dimensional Roe method. The solver is based on a multistate Riemann problem and is suitable for arbitrary triangular grids or any other finite volume tessellations of the plane. We present numerical examples illustrating the performance of the method, using both first- and second-order accurate numerical solutions. The numerical flux contributions are due to one-dimensional waves and multidimensional waves originating from the corners of the computational cell. Under appropriate CFL restrictions, the contributions of one-dimensional waves dominate the flux, which explains good performance of dimensionally split solvers in practice. The multidimensional flux corrections increase the accuracy and stability, allowing a larger time step. The improvements are more pronounced on a coarse mesh and for large CFL numbers. For the second-order method, the improvements can be comparable to the improvements resulting from a less diffusive limiter.

76M12 Finite volume methods applied to problems in fluid mechanics
76N15 Gas dynamics (general theory)
Full Text: DOI
[1] Abgrall, R., Approximation du problème de Riemann vraiment multidimensionnel des èquations d’Euler par une mèthode de type roe, I: la linèarisation, C.R. acad. sci. ser. I, 319, 499-504, (1994) · Zbl 0813.76074
[2] II: Solution du probleme de Riemann approchè, C.R. Acad. Sci. Ser. I, 319, 625.
[3] Brio, M.; Hunter, J.K., Mach reflection for the two-dimensional Burgers equation, Physica D, 60, 194, (1992) · Zbl 0778.35091
[4] Chang, T.; Hsiao, L., The Riemann problem and interaction of waves in gas dynamics, (1989) · Zbl 0698.76078
[5] Collela, P., Multidimensional upwind methods for hyperbolic conservation laws, J. comput. phys., 87, 171, (1990)
[6] Davis, S.F., A rotationally biased upwind difference schenme for Euler equations, J. comput. phys., 56, 65, (1984) · Zbl 0557.76067
[7] Fey, M., Multidimensional upwinding. 1. the method of transport for solving the Euler equations, J. comput. phys., 143, 159, (1998) · Zbl 0932.76050
[8] Fey, M., Multidimensional upwinding. 2. decomposition of the Euler equations into advection equation, J. comput. phys., 143, 181, (1998) · Zbl 0932.76051
[9] Gilquin, H.; Laurens, J.; Rosier, C., Multi-dimensional Riemann problems for linear hyperbolic systems, Notes numer. fluid mech., 43, 284, (1993) · Zbl 0921.35090
[10] Godlewski, E.; Raviart, P.-A., Numerical approximation of hyperbolic systems of conservation laws, (1996) · Zbl 1063.65080
[11] S. Canic, B. L. Keyfitz, and, D. H. Wagner, A bifurcation diagram for oblique shock interactions in the unsteady transonic small disturbance equation, in, Proceedings of the Fifth International Conference on Hyperbolic Problems: Theory, Numerics, Applications, edited by, J. Glimm, et al. World Scientific, Singapore, 1994. · Zbl 0919.35104
[12] LeVeque, R.J., Wave propagation algorithms for multidimensional hyperbolic systems, J. comput. phys., 131, 327, (1997) · Zbl 0872.76075
[13] Levy, D.W.; Powell, K.G.; Leer, B.van, Use of rotated Riemann solver for two-dimensional Euler equations, J. comput. phys., 106, 201, (1993) · Zbl 0770.76046
[14] Lindquist, W.B., The scalar Riemann problem in two spatial dimensions: piecewise smoothness of solutions and its breakdown, SIAM J. math. anal., 17, 1178, (1986) · Zbl 0622.35044
[15] Zeeuw, D.De; Powell, K., An adaptively refined Cartesian mesh solver for the Euler equations, J. comput. phys., 104, 56, (1993) · Zbl 0766.76066
[16] Roe, P.L., Approximate Riemann solvers, parameter vectors and difference schemes, J. comput. phys., 43, 357, (1981) · Zbl 0474.65066
[17] Roe, P.L., Discrete models for the numerical analysis of time-dependent multidimensional gas dynamics, J. comput. phys., 63, 458, (1986) · Zbl 0587.76126
[18] Roe, P.L., Linear advection schemes on triangular meshes, (1987)
[19] Rumsey, C.B.; Leer, B.van; Roe, P.L., A multidimensional flux function with applications to the Euler and navier – stokes equations, J. comput. phys., 105, 306, (1993) · Zbl 0767.76039
[20] Leer, B.van, Towards the ultimate conservative difference scheme: V. A second order sequel to Godunov’s method, J. comput. phys., 32, 101, (1979) · Zbl 1364.65223
[21] Wagner, D.H., The Riemann problem in two space dimensions for a single conservation law, SIAM J. math. anal., 14, 534, (1983) · Zbl 0526.35052
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.